Colorado, 2025Flash Flooding and Debris Flows in Colorado, August 24, 2025
August 24, 2025 · NWS GJT · 5 events in 1 county or zone
A plume of anomalously rich monsoonal moisture pushed into eastern Utah and western Colorado in the days prior to these debris flows. 00 inch across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A plume of anomalously rich monsoonal moisture pushed into eastern Utah and western Colorado in the days prior to these debris flows. On the day of the flows, precipitable water values were in excess of 1.00 inch across the region. Daytime heating acting on the complex terrain of the region allowed for the formation of thunderstorms during the afternoon. These storms were capable of producing heavy rainfall with very high rain rates. Over the course of the day, multiple of these storms moved over the recent Lee and Elk RBX burn scars in Rio Blanco county, triggering multiple debris flows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 24, 10:38 AM MST, 22 minutes earlier. Its key messages:
- Widespread convection is expected this afternoon, with frequent lightning, heavy rain, gusty winds, and maybe some small hail the concerns.
- There is increased concern for flash flooding and debris flows in sensitive areas, especially for recent burn scars, through mid week.
- Widespread precipitation and much cooler temperatures are expected to linger through the end of the coming week.
Area forecast discussion, Aug 24, 10:38 AM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1138 AM MDT Sun Aug 24 2025
.KEY MESSAGES...
- Widespread convection is expected this afternoon, with
frequent lightning, heavy rain, gusty winds, and maybe some
small hail the concerns.
- There is increased concern for flash flooding and debris flows
in sensitive areas, especially for recent burn scars, through
mid week.
- Widespread precipitation and much cooler temperatures are
expected to linger through the end of the coming week.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 249 AM MDT Sun Aug 24 2025
The pocket of drier air that resulted in a downturn in activity
across northwest Colorado earlier is still evident along the
northern and central Divide, both in lower dew points and in clearer
skies. To the south and west, deeper moisture is in control. Showers
have been ongoing across the southern half of eastern Utah through
the night, and show little inclination to die off. This could pose
some interesting challenges once the sun rises today. Moisture is
expected to slosh back in across the north, with widespread showers
and thunderstorms developing. The big question then becomes storm
mode...will we see more convective precipitation, or more
stratiform. A significant amount of morning cloud cover will favor a
more stratiform storm mode, as it will limit the amount of
instability that can develop, while morning clearing will have the
opposite effect. Model guidance, both deterministic hi-res models,
and ensemble guidance, are favoring the development of 500-1000 J/kg
of instability across much of the region. This is the result of both
expected morning clearing, and some extra oomph from a passing
shortwave. That synoptic level forcing, with all the moisture we
have around, can be enough to overcome some cloud cover that
overstays its welcome this morning. So the odds are good (>60%) that
we'll see a convective storm mode, at least to start. This means the
potential for heavy rain producers, especially with the slow storm
motion under the high. Areas prone to issues with heavy rain, such
as slot canyons, steep terrain, and recent burn scars, will be at an
increased risk for flash flooding and debris flows. If planning to
travel or recreate outdoors today, stay weather-aware, and have
multiple ways to receive warnings. Temperatures will run cooler
today, close to normal for late August...low 90s for the desert
valleys, 60s for the mountain towns.
As moisture remains elevated, and outflows from afternoon convection
bounce around, look for convection to linger well into the overnight
period tonight. That will keep things mild and muggy. Another round
of precipitation is expected to develop tomorrow afternoon, but
we're reaching the point where its getting more difficult to clear
out in the morning. With each round of overnight convection, we
increase the probability that clouds and showers will linger through
the morning. So we will start to see storm mode transition to more
widespread stratiform with embedded stronger convection tomorrow
afternoon. This will also result in temperatures cooling even
further, with highs running 3-5 degrees below normal tomorrow
afternoon.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 249 AM MDT Sun Aug 24 2025
Moisture advection strengthens Tuesday evening into Wednesday which
will keep stratiform precipitation chances elevated through the
overnight hours. Once again, we may see a decrease in afternoon
thunderstorm coverage in favor of a more stratiform rain across much
of eastern Utah and western Colorado.
Moisture begins to retreat to the north late Wednesday into
Thursday. Depending on the timing of this moisture retreat, we could
see a transition back to convective precipitation south of I-70 on
Thursday. If so, periods of moderate to heavy rainfall and lightning
chances will reenter the forecast. Temperatures will remain 5-10
degrees below normal through the week, thanks to all the clouds and
showers.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1138 AM MDT Sun Aug 24 2025
The recent increase in moisture has set the stage for
widespread rainfall today, with precipitation possible at all
terminals for much of the next 24 hours. KTEX, KGUC, and KDRO
the most likely to see strong thunderstorms through the
afternoon, while KHDN, KVEL, and KCNY are on the lower end of
rain potential. ILS conditions could be threatened at KASE and
KEGE this afternoon as cigs lower with passing storms, and
occasional minor decreases in vis may be possible with heavier
rain. Conditions are expected to remain at VFR in spite of this
though. Expect erratic and gusty winds of 25-30 kts to be
possible near stronger storms.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...BGB
LONG TERM...KAA/TGJT
AVIATION...TGJT
Hazardous weather outlook, Aug 24, 1:53 AM MST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
253 AM MDT Sun Aug 24 2025
COZ001>014-017>023-UTZ022>025-027>029-250900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
253 AM MDT Sun Aug 24 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Widespread convection is expected this afternoon. Storms will be
capable of producing moderate to heavy rainfall, small hail, gusty
winds, and frequent lightning. Flash flooding and debris flows are
possible in sensitive areas, such as slot canyons and recent burn
scars.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Chances of widespread heavy rain, along with potential flash
flooding or debris flows, will be on the increase daily as moisture
increases through the week. Temperatures will run near to below
normal.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Aug 24, 6:45 AM MST, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
745 AM MDT Sun Aug 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Rain 3 ESE Hesperus 37.27N 107.98W
08/24/2025 M0.51 Inch La Plata CO Mesonet
Mesonet station 1378D 2 ESE Hesperus.
0727 AM Rain 4 S Sawpit 37.93N 108.01W
08/24/2025 M0.56 Inch San Miguel CO Mesonet
Mesonet station GW1216 Sawpit.
0700 AM Rain 9 NE Mount Crested Butt 39.00N 106.84W
08/24/2025 M0.50 Inch Pitkin CO Mesonet
Mesonet station CAPC2 Castle Peak.
0700 AM Rain 1 SW Cortez 37.34N 108.59W
08/24/2025 M0.56 Inch Montezuma CO Cocorahs
Cocorahs station CO-MZ-34 Cortez 1.2SW.
0500 AM Rain 7 N Mesa Verde Natl Par 37.26N 108.50W
08/24/2025 M0.56 Inch Montezuma CO Mesonet
Mesonet station CEZC2 MESA VERDE NP CORTEZ 8
SE CO US.
&&Special weather statement, Aug 24, 10:17 AM MST, 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1117 AM MDT Sun Aug 24 2025
COZ002-003-241730-
Roan and Tavaputs Plateaus CO-Central Yampa River Basin CO-
1117 AM MDT Sun Aug 24 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL RIO BLANCO COUNTY
THROUGH 1130 AM MDT...
At 1117 AM MDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Meeker, or 49 miles northwest of Glenwood Springs,
moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation and
outdoor objects is possible.
This storm will remain over mainly rural areas of south central Rio
Blanco County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3974 10823 3987 10829 3996 10804 3976 10796
TIME...MOT...LOC 1717Z 247DEG 15KT 3982 10818
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KAADebris Flow, Rio Blanco
- When
- August 24, 11:00 AM MST to 11:30 AM MST
- Where
- Rio Blanco County, 8.54 mi SE of Meeker Arpt to 8.87 mi WSW of Buford
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 39.953, -107.780
At approximately 12:15PM MDT, the Rio Blanco Emergency Manager reported a debris flow over County Road 8 between mile-markers 10 and 11. This debris flow was the result of heavy rainfall on the recent Elk RBX burn scar, which was adjacent to the road. Road did need to be cleared, but was already closed to public traffic due to the ongoing Elk RBX fire. No additional damage, or injuries or fatalities were reported.
Flash Flood, Rio Blanco
- When
- August 24, 11:50 AM MST to 12:15 PM MST
- Where
- Rio Blanco County, 3.89 mi WSW of Meeker to 3.86 mi WSW of Meeker
- Cause
- Heavy Rain / Burn Area
- Reported by
- Public
- Coordinates
- 40.015, -107.991
A video of flash flooding within a local area known as Josephine Basin, west of Meeker, was sent to NWS Grand Junction via Facebook. This flash flooding began within the Lee Burn Scar, and washed down over Rio Blanco County Road 33. This flooding was not reported to have caused significant damage, but did prevent residents living along County Road 33 from getting to or from their homes until the water retreated.
Debris Flow, Rio Blanco
- When
- August 24, 12:00 PM MST to 12:30 PM MST
- Where
- Rio Blanco County, 11.71 mi NW of Rio Blanco to 13.45 mi NW of Rio Blanco
- Cause
- Heavy Rain / Burn Area
- Reported by
- NWS Employee
- Coordinates
- 39.819, -108.149
This incident was reported to the NWS Grand Junction office by the NWS Incident Meteorologist assigned to the Lee Wildfire. Debris flowed across County Road 5 from due to heavy rain on the adjacent Lee burn scar. A tractor trailer attempted to drive through the debris flow and became stuck. The truck was eventually unstuck and the road was cleared. No damages or injuries or fatalities were reported.
Flash Flood, Rio Blanco
- When
- August 24, 12:00 PM MST to 12:30 PM MST
- Where
- Rio Blanco County, 2.64 mi N of Rio Blanco to 0.63 mi NNE of Rio Blanco
- Cause
- Heavy Rain / Burn Area
- Reported by
- NWS Employee
- Coordinates
- 39.758, -107.964
This incident was reported to NWS Grand Junction by the NWS Incident Meteorologist deployed to the Lee Wildfire. Water was reported as flowing over Highway 13 adjacent to the Lee Burn Scar, near the incident on County Road 5, and south of the town of Meeker. All of this water drains into the White River, and the gage on the White River below Meeker spiked from roughly 110 cfs to 1660 cfs, with a rise in water height of 3 feet.
Debris Flow, Rio Blanco
- When
- August 24, 4:20 PM MST to 4:40 PM MST
- Where
- Rio Blanco County, 10.03 mi W of Meeker to 9.93 mi W of Meeker
- Cause
- Heavy Rain / Burn Area
- Reported by
- NWS Employee
- Coordinates
- 40.011, -108.108
At approximately 5:30 PM MDT, the Boulder Service Hydrologist reported a debris flow south of the Lee Burn Scar flowing over Highway 64 between mile-marker 65 and mile-marker 66. This is in the lower Powell Park area. This region is known for debris flows, but this particular event was enhanced by flow off the adjacent burn scar. However, no damages, injuries, or fatalities were reported.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents and High Surf in Puerto Rico, August 24, 20253 deaths · 5 events
- Rip Current in New Hampshire, August 24, 20251 death · 1 injured · 1 event
- Hail and Damaging Winds in New York, August 24, 20251 injured · $235,000 · 1.75 in hail · 19 events
- Damaging Winds in Oklahoma, August 24, 2025$160,000 · 86 kt wind · 9 events
- Damaging Winds in Texas, August 24, 2025$65,000 · 74 kt wind · 3 events
- Dust Storm and Damaging Winds in California, August 24, 2025$36,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in New York, August 24, 2025$32,000 · 1.5 in hail · 15 events
- Damaging Winds in West Virginia, August 24, 2025$24,000 · 50 kt wind · 11 events
- Damaging Wind in Florida, August 24, 2025$15,000 · 1 event
- Damaging Winds in West Virginia, August 24, 2025$12,000 · 50 kt wind · 4 events
- Damaging Winds in New York, August 24, 2025$12,000 · 50 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 24, 2025$7,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291254, 1291258, 1291255, 1291256, 1291257.